I Found It—A Potent Vitamin C Supplement That Doesn't Give Me Stomach Aches
No matter how renowned the benefits of a certain vitamin or supplement may be, not every formula agrees with every person's body and lifestyle. For example, if you’re prone to an upset stomach after gulping down your daily dose, you’re certainly not alone.
This experience is common for many different supplements—like multis and vitamin C. Here's one reason that may happen with the latter, as well as one A+ vitamin C , option for those with sensitive stomachs.
Why some vitamin C supplements can cause stomach aches.
According to Alexander Michels, Ph.D., clinical research coordinator at Oregon State University's Linus Pauling Institute, stomach aches are one of the most common side effects of taking vitamin C supplements at higher strengths.
“This is usually because people are consuming the acidic form of vitamin C—ascorbic acid—and for some, their stomach can't handle the extra acid,” Michels once told mbg. To be clear, we are talking about doses upwards of 500 milligrams of vitamin C in one sitting, over five times the daily recommended dietary allowance for adults.
Of course, personal differences in physiology as well as stomach sensitivity and the setting in which the supplement are taken all play a role as well. But it's a pretty common short-term side effect of a large load of ascorbic acid, and it's largely dependent on the dose and form of vitamin C you're taking.
The supplement reviewers describe as gentle on the stomach.
Knowing that some forms of vitamin C are better absorbed than others at high potency doses (again, 500 milligrams plus), we decided to use a vitamin C-lipid-bioflavonoid complex (as PureWay-C™) that optimizes gentleness and efficacy in our vitamin C potency+ supplement.* But don't just take our word for it—buyers have taken to the review section to rave about this exact experience.
One glowing review we love to share: “I've been taking 1 gram [1,000 milligrams] of vitamin C for years, but this mindbodygreen product has convinced me to switch brands," Jessica writes. "This supplement is the best of both worlds, vitamin C and citrus bioactives. Also, some high-dose vitamin C products make my tummy upset, but this one is totally gentle, probably because of the absorption technology mbg invested in. So gentle on my stomach.”*
In short: If you’ve experienced stomach aches with your vitamin C supplement, you may want to consider opting for a gentle, bioavailable form like the one in mbg's vitamin C potency+.
If you frequently face an upset tummy post-vitamin C at those higher strength doses, it might be a sign it’s time to switch up your supplement routine. Stomach aches can occur with some vitamin C supplements, especially those with ascorbic acid at 500 milligram plus doses. Instead, so you don't miss out on the benefits of this essential nutrient, look for another formula with a more bioavailable and gentle, complexed form of vitamin C. Although, an uneasy stomach isn't the only short-term side effect of some vitamin C formulas; see here to learn more.
Hannah Frye is the Assistant Beauty Editor at mindbodygreen. She has a B.S. in journalism and a minor in women’s, gender, and queer studies from California Polytechnic State University, San Luis Obispo. Hannah has written across lifestyle sections including health, wellness, sustainability, personal development, and more. She previously interned for Almost 30, a top-rated health and wellness podcast. In her current role, Hannah reports on the latest beauty trends, holistic skincare approaches, must-have makeup products, and inclusivity in the beauty industry. She currently lives in New York City.